Involve: A Journal of Mathematics

  • Involve
  • Volume 10, Number 3 (2017), 505-521.

Tiling annular regions with skew and T-tetrominoes

Amanda Bright, Gregory Clark, Charles Dunn, Kyle Evitts, Michael Hitchman, Brian Keating, and Brian Whetter

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we study tilings of annular regions in the integer lattice by skew and T-tetrominoes. We demonstrate the tileability of most annular regions by the given tile set, enumerate the tilings of width-2 annuli, and determine the tile counting group associated to this tile set and the family of all width-2 annuli.

Article information

Involve, Volume 10, Number 3 (2017), 505-521.

Received: 23 February 2016
Accepted: 31 May 2016
First available in Project Euclid: 12 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 52C20: Tilings in $2$ dimensions [See also 05B45, 51M20]

tilings tile counting group annular regions integer lattice skew and T-tetrominoes


Bright, Amanda; Clark, Gregory; Dunn, Charles; Evitts, Kyle; Hitchman, Michael; Keating, Brian; Whetter, Brian. Tiling annular regions with skew and T-tetrominoes. Involve 10 (2017), no. 3, 505--521. doi:10.2140/involve.2017.10.505.

Export citation


  • J. H. Conway and J. C. Lagarias, “Tiling with polyominoes and combinatorial group theory”, J. Combin. Theory Ser. A 53:2 (1990), 183–208.
  • M. P. Hitchman, “The topology of tile invariants”, Rocky Mountain J. Math. 45:2 (2015), 539–563.
  • M. R. Korn, Geometric and algebraic properties of polyomino tilings, Ph.D. thesis, MIT, 2004,
  • C. Lester, “Tiling with T and skew tetrominoes”, Querqus: Linfield Journal of Undergraduate Research 1:3 (2012).
  • C. Moore and I. Pak, “Ribbon tile invariants from the signed area”, J. Combin. Theory Ser. A 98:1 (2002), 1–16.
  • R. Muchnik and I. Pak, “On tilings by ribbon tetrominoes”, J. Combin. Theory Ser. A 88:1 (1999), 188–193.
  • I. Pak, “Ribbon tile invariants”, Trans. Amer. Math. Soc. 352:12 (2000), 5525–5561.
  • S. Sheffield, “Ribbon tilings and multidimensional height functions”, Trans. Amer. Math. Soc. 354:12 (2002), 4789–4813.
  • W. P. Thurston, “Conway's tiling groups”, Amer. Math. Monthly 97:8 (1990), 757–773.